• Users Online: 607
  • Print this page
  • Email this page


 
 
Table of Contents
CASE REPORT
Year : 2022  |  Volume : 19  |  Issue : 1  |  Page : 57-58

Near-fatal amlodipine intoxication with refractory shock saved by prompt intervention


1 Department of Medicine, Dr. S. N. Medical College, Jodhpur, Rajasthan, India
2 Department of Medicine, SMS Medical College, Jaipur, Rajasthan, India

Date of Submission13-Mar-2021
Date of Decision01-Oct-2021
Date of Acceptance07-Oct-2021
Date of Web Publication28-Jan-2022

Correspondence Address:
Hans Raj Pahadiya
Department of Medicine, SMS Medical College, Jaipur, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/am.am_22_21

Rights and Permissions
  Abstract 


Calcium channel blockers (CCBs) are one of the most commonly prescribed cardiovascular medicines. Overdose with prescribed CCBs can lead to a lethal outcome and high mortality rates. Here, we are report a case of amlodipine poisoning, with shock in a young male. The patient was saved by proper supportive care, inotropic medicines, and calcium gluconate. This report highlights the complications related to CCBs overdose and their management strategies.

Keywords: Amlodipine intoxication, hyperinsulinemia euglycemia, refractory shock


How to cite this article:
Lakhotia M, Pahadiya HR. Near-fatal amlodipine intoxication with refractory shock saved by prompt intervention. Apollo Med 2022;19:57-8

How to cite this URL:
Lakhotia M, Pahadiya HR. Near-fatal amlodipine intoxication with refractory shock saved by prompt intervention. Apollo Med [serial online] 2022 [cited 2022 May 22];19:57-8. Available from: https://www.apollomedicine.org/text.asp?2022/19/1/57/336755


  Introduction Top


Calcium channel blockers (CCB) are the most common cardiovascular medicines associated with overdose and death.[1] Amlodipine, a dihydropyridine CCB, is usually prescribed in management of essential hypertension in a daily dose of 5–10 mg per day. Amlodipine has a low metabolic clearance rate; hence, plasma concentration remained near constant in using single daily dose. Hemodynamic shock with CCBs overdose is likely caused by blockage of calcium channels in myocardial smooth muscle and vascular smooth muscle. It also blocks the calcium channels in β-cells of pancreas. Apart from peripheral vasodilatations and shock, these blockages lead to metabolic acidosis, hyperglycemia, and hypoinsulinemia.[2] There are several cases of amlodipine overdose reported with lethal outcomes. We here report a case of amlodipine intoxication who survived with prompt therapy.


  Case Report Top


A 21-year old male presented to our hospital approximately 5 h after attempting suicide by ingesting 30 tablets of amlodipine each 10 mg (300 mg total). He was a student and denied tobacco and alcohol use, known allergies to drugs, or any chronic illness. At the time of admission, the patient was fully conscious, cooperative, and oriented. His blood pressure (BP) was 100/70 mmHg and the pulse rate was 110/min. Cardiovascular, neurological, and respiratory examination was unremarkable. Gastric lavage with activated charcoal was done in the emergency department and an intravenous line was started. After 1 h of admission, the patient started complaining of pain abdomen which was generalized, associated with nausea and vomiting. On examination, the patient was drowsy but arousable on light stimuli with no neurological deficits. The systolic BP at this moment was 70 mmHg; pulse rate 60/min; respiratory rate 20 breaths/min; and temperature was 36.5°C by axilla. Oxygen saturation was 98% on room air. The abdomen was soft and nontender with no organomegaly. The extremities felt cold, and there were no edema and cyanosis. The cardiac examination was normal. Respiratory system examinations were normal. The patient was started on intravenous fluids in the form of normal saline and ringer lactate.

The laboratory investigations revealed a white blood cell count of 6,600 /mm3 with 67% neutrophils and 20% lymphocyte, hemoglobin of 14.4 g/dL, and platelet count of 175,000/mm3. Blood sugar was 62 mg/dl; serum sodium: 134 mEq/L; potassium: 3.8 mEq/L; serum calcium: 10 mg/dl; serum phosphorus: 4.0 mg/dl; blood urea: 39 mg/dL; creatinine: 1.10 mg/dL; aspartate transaminase: 53 IU/L; alanine transaminase: 41 IU/L; serum amylase: 10 U/L (0–90 U/L); and serum lipase was 70 U/L (0–160 U/L). The ABG showed pH 7.3, oxygen saturation (Spo2) 98% on room air, bicarbonate 17 mEq/L, PaO2: 62 mmHg, and PaCO2: 32 mmHg. The initial electrocardiogram showed sinus tachycardia of 110/min with normal QRS and ST-T segments. After an hour, ECG showed sinus bradycardia with a rate of 60/min. The chest radiograph and echocardiogram were normal. Ultrasonography of the abdomen and pelvis did not show any abnormality.

Even after infusion of 2 L of intravenous fluid, the BP did not rise; hence, he was started on Noradrenaline infusion at a dose of 0.1 mcg/kg/minute, and dose increased up to 1 mcg/kg/min. The patient's condition did not alter with this treatment at the end of 1 h. Two ampules of calcium gluconate (each 10%, 10 ml) in 100 ml of 25% dextrose were given every 6 hourly. After the first dose of calcium gluconate, BP increased to 90/40 mmHg and remained above 100/50 in the next 4 h. Noradrenaline dose was progressively tapered and stopped the next day. The mean BP was maintained above 90 mmHg. On the next day, calcium gluconate infusion was stopped. On day 6th, the patient was discharged with stable vitals and satisfactory general condition.


  Discussion Top


Amlodipine is a long-acting CCB; hence, its serious side effects are usually delayed. These occur in the form of hypotension, pulmonary edema, and conduction disturbances. One case of noncardiogenic pulmonary edema has been described.[3] Apart from these, the drug toxicity is also known to cause hyperglycemia, metabolic acidosis, drowsiness, confusion, and seizures. Nonspecific symptoms include headache, pain abdomen, nausea, fatigue, and edema.

Treatment of CCB intoxication includes repeated stomach wash using activated charcoal. If required, in patients who have consumed slow-release preparation, total gut wash using polyethylene glycol should be undertaken.[4],[5] Systemic management includes the use of calcium in the form of calcium gluconate or chloride to overcome the blockage competitively. The suggested dosages of calcium chloride can be 10 ml, and calcium gluconate can be given up to 20–30 ml intravenously, repeated every 15–20 min for maximum of four dosages depending upon the clinical response.[4] In our case, we used calcium gluconate infusion every six hourly for 24 h. However, there is no standard guideline for the same. Alternatively, calcium chloride can be given in a continuous infusion at a dose of 0.2 ml/kg/h.[4]

Nonresponsive patients should be started on vasoactive drugs such as norepinephrine to counteract the vasodialatory effect. Glucagon in a dose of 5–10 mg intravenous can be used to increase the intracellular c-AMP concentration by adenyl cyclase stimulation.[3]

Hyperinsulinemia euglycemia therapy with insulin infusion in a dose of 0.5 IU/kg/hr is started if the above measures fail.[6] Insulin acts by increasing the level of ionized calcium, improving the hyperglycaemic state, myocardial oxygen consumption, and exerting its own independent ionotropic state.[6] Apart from these specific measures, nonspecific measures such as atropine and pacing for conduction blocks and respiratory support have to be undertaken.

Fatal cases have been reported in amlodipine intoxication. However in the most of the situations, either the patient had mixed intoxication or proper treatment was not provided. Hence in isolated amlodipine overdose when treatment is instituted promptly, the life can be saved.

Consent

Informed consent was obtained from the patient.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Adams BD, Browne WT. Amlodipine overdose causes prolonged calcium channel blocker toxicity. Am J Emerg Med 1998;16:527-8.  Back to cited text no. 1
    
2.
Vogt S, Mehlig A, Hunziker P, Scholer A, Jung J, González AB, et al. Survival of severe amlodipine intoxication due to medical intensive care. Forensic Sci Int 2006;161:216-20.  Back to cited text no. 2
    
3.
Sarvu K, Balasubramanian R. Near-fatal amlodipine poisoning. J Assoc Physicians India 2004;52:156-7.  Back to cited text no. 3
    
4.
Kenny J. Treating overdose with calcium channel blockers. BMJ 1994;308:992-3.  Back to cited text no. 4
    
5.
Buckley NA, Whyte IM, Dawson AH. Overdose with calcium channel blockers. BMJ 1994;308:1639.  Back to cited text no. 5
    
6.
Boyer EW, Shannon M. Treatment of calcium-channel-blocker intoxication with insulin infusion. N Engl J Med 2001;344:1721-2.  Back to cited text no. 6
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Introduction
Case Report
Discussion
References

 Article Access Statistics
    Viewed518    
    Printed19    
    Emailed0    
    PDF Downloaded21    
    Comments [Add]    

Recommend this journal